Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Numerical detection
of symmetry breaking bifurcation points
with nonlinear degeneracies

Authors: Klaus Böhmer, Willy Govaerts and Vladimí r Janovský
Journal: Math. Comp. 68 (1999), 1097-1108
MSC (1991): Primary 65H10, 58C27, 47H15, 20C30
Published electronically: February 13, 1999
MathSciNet review: 1627846
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A numerical tool for the detection of degenerated symmetry breaking bifurcation points is presented. The degeneracies are classified and numerically processed on $1$-D restrictions of the bifurcation equation. The test functions that characterise each of the equivalence classes are constructed by means of an equivariant numerical version of the Liapunov-Schmidt reduction. The classification supplies limited qualitative information concerning the imperfect bifurcation diagrams of the detected bifurcation points.

References [Enhancements On Off] (What's this?)

  • 1. K. BÖHMER, W. GOVAERTS AND V. JANOVSKÝ, Numerical detection of symmetry breaking bifurcation points with nonlinear degeneracies, Bericht zur Fachbereich Mathematik der Philipps-Universität Marburg 1996.
  • 2. K. BÖHMER On a numerical Lyapunov-Schmidt method for operator equations, Computing 51, pp. 237-269, 1993. MR 95a:65100
  • 3. M. DELLNITZ AND B. WERNER, Computational methods for bifurcation problems with symmetries - with special attention to steady state and Hopf bifurcation points, J. Comput. Appl. Math., 26:97-123, 1989. MR 91a:58133
  • 4. K. GATERMANN AND R. LAUTERBACH, Automatic classification of normal forms, Preprint SC 95-3 (Februar 1995), Konrad-Zuse-Zentrum für Informationstechnik Berlin, Germany
  • 5. M. GOLUBITSKY AND D. SCHAEFFER, Singularities and Groups in Bifurcation Theory, Vol. 1, Springer Verlag, New York, 1985. MR 86e:58014
  • 6. M. GOLUBITSKY, I. STEWART AND D. SCHAEFFER, Singularities and Groups in Bifurcation Theory, Vol. 2, Springer Verlag, New York, 1988. MR 89m:58038
  • 7. W. GOVAERTS, Computation of singularities in large nonlinear systems, SIAM J. Num. Anal. 34 (1997) pp. 867-880. CMP 97:13
  • 8. V. JANOVSKÝ AND P. PLECHÁC, Numerical applications of equivariant reduction techniques, in Bifurcation and Symmetry, M. Golubitsky. E. Allgower, K. Böhmer, ed., Birkhäser Verlag, 1992. CMP 94:04
  • 9. A. D. JEPSON AND A. SPENCE, On a reduction process for nonlinear equations, SIAM J. Math. Anal., 20 (1989), pp. 1097-1108. MR 90b:58018
  • 10. B. WERNER, The numerical analysis of bifurcation problems with symmetries based on bordered Jacobians, In Exploiting Symmetry in Applied and Numerical Analysis, E. L. Allgower, K. Georg, and R. Miranda, editors, Volume 29 of Lectures in Applied Mathematics, pages 443-457, American Mathematical Society, Providence, RI, 1993. MR 94k:65075

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65H10, 58C27, 47H15, 20C30

Retrieve articles in all journals with MSC (1991): 65H10, 58C27, 47H15, 20C30

Additional Information

Klaus Böhmer
Affiliation: Philipps Universität, Fachbereich Mathematik, Marburg, Germany

Willy Govaerts
Affiliation: Department of Applied Mathematics and Computer Science, University of Genh, Belgium

Vladimí r Janovský
Affiliation: Faculty of Mathematics and Physics, Charles University, Prague, Czech Republik

Keywords: Symmetry-breaking bifurcation, nonlinear degeneracy, bordered matrices, generalised Liapunov-Schmidt reduction, Newton-like method, pathfollowing
Received by editor(s): February 16, 1996
Received by editor(s) in revised form: August 8, 1997, and December 16, 1997
Published electronically: February 13, 1999
Additional Notes: The first author was partially supported by the Volkswagen Foundation and the Deutsche Forschungsgemeinschaft
The second author was partially supported by the Fund for Scientific Research F.W.O., Gent, Belgium
The third author was partially supported by the grants GAČR 201/98/0528 and GAUK 96/199
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society